What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:02 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 2:02 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
302 PM EDT Sat Jul 23 2022
.SYNOPSIS...
High pressure will remain off the east coast through Sunday. A
cold front will drop southeastward toward the area on Monday,
then stall near the area through the middle of the week. A low
pressure system may approach from the west toward the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure will remain off the coast through this weekend.
Hot and humid conditions will continue throughout the period.
There is an MCS, mesoscale convective system, that is racing
east-southeastward across eastern Ohio, northern West Virginia,
and southwest Pennsylvania. It bares watching in our western and
northwestern zones for a few strong to severe thunderstorms late
this afternoon into early this evening. The majority of the
convective models have convection pushing into western Maryland
and eastern parts of West Virginia, before weakening and
possibly dissipating. Not saying that a few isolated showers or
a pop up storm couldn't develop on the cool burst of wind from
the dying convection. All in all, very little to no convection
anticipated east of the Blue Ridge Mountains through this
evening.
Expect our temperatures to top out in the lower to middle 90s
with dewpoint temperatures in the middle 60s for the most part
this afternoon. Heat indices have topped out around 101 over
parts of southern Maryland and between 96 and 99 degrees between
the Blue Ridge and the metros.
Our nighttime temperatures will bottom out only in the lower to
middle 70s, but upper 60s in the west. Dry conditions expected.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday still looks like the hottest day of the stretch with
highs in the mid 90s to near 100. Dew points will be higher
than today. Poor mid level lapse rates and a lack of forcing
should result in mainly dry conditions. A few of the convective
models want to generate a broken line of showers and
thunderstorms along the West Virginia and western Virginia
border early Sunday afternoon, but don't have plausible
agreement that it will intensify or hold together as it moves to
the east Sunday afternoon and evening.
In terms of the heat and humidity, a Heat Advisory has been
issued for a large portion of our CWA, except for far western
Maryland, far western West Virginia and southwestern parts of
Virginia from 11am to 8pm on Sunday. Heat indice values should
reach 105 or higher near the metros and closer to the bay, while
100 to 104 will be common to the west.
On Monday, a cold front is still expect to approach from the
northwest. Height falls and convergence along a prefrontal
trough amongst an unstable atmosphere will likely lead to
numerous showers and thunderstorms developing. Some of the
convection could evolve as early as daybreak Monday, while the
more clustered and intense activity could be moreso Monday
afternoon and evening. Strong to severe thunderstorms are
possible Monday afternoon and evening. The main threats will be
damaging winds. Isolated instances of flooding isn't out of the
question either.
While high temperatures will be a little lower on Monday,
moisture will pool ahead of the front, with dew points into the
70s likely. This could cause some areas, especially along and
east of I-95, to once again near heat advisory criteria.
The actual cold front will drop into the area Monday night, so
some lingering lighter showers and isolated storms may continue
into the night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
With an H5 ridge building over the SE-US, the mid-level flow will be
largely zonal through the first part of the long term with several
shortwaves moving through. These shortwaves will be the focus for
convective activity as they interact with a stalled boundary on the
northern periphery of the H5 ridge, which guidance stalls in the Mid-
Atlantic. While the potential for strong to severe thunderstorms
does exist given CAPE/shear overlap, more concerning potential is
for flooding/flash flooding. With PWs AOA 2 inches east of the Blue
Ridge, weak steering flow, and favorable thermodynamic profiles with
long-skinny CAPE profiles, any thunderstorms will be efficient rain
producers. Locating where this will be this far out is highly
uncertain, but someone in the local region could see localized
excessive rainfall. Highs Tuesday and Wednesday will be near or
below average
Uncertainty still remains regarding an incoming trough and timing
of any surface fronts. Maintaining low end chance POPs for Thursday
and Friday. Lower confidence in temperatures as well due to
trough/frontal timing. Some guidance does have a strong front with
corresponding height falls and decent shear for late July near
Friday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected through the TAF period. Light southerly
today. Showers and thunderstorms may approach from the northwest
late this afternoon or evening. We have a VCTS in MRB terminal
TAF, but still uncertainty as to if the convection holds
together.
High pressure remains in control Monday, although there could be
a stray afternoon shower or storm in the vicinity of MRB. A cold
front will approach from the northwest Monday, with showers and
thunderstorms becoming likely during the afternoon and evening.
Without a good push to the southeast, repetitive storms or
prolonged VCTS are possible.
Sub-VFR conditions are possible Tuesday into Wednesday at times due
to showers and thunderstorms with a frontal boundary nearby.
&&
.MARINE...
Offshore high pressure remains in control Sunday. Southerly
winds will increase Sunday night with advisory conditions
possible, perhaps even beyond the typical bay areas. SCA
conditions may linger into Monday, but strong to severe
thunderstorms will also become increasingly likely during the
afternoon and evening as a cold front approaches from the
northwest.
With a stalled frontal boundary nearby, showers and thunderstorms
could result in gusty winds over the waters, which could result in
SMWs. Background/synoptic winds do remain rather light and
variable.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from 11 AM to 8 PM EDT Sunday for DCZ001.
MD...Heat Advisory from 11 AM to 8 PM EDT Sunday for MDZ003>006-008-
011-013-014-016>018-502>508.
VA...Heat Advisory from 11 AM to 8 PM EDT Sunday for VAZ027>031-
052>055-057-501-502-505-506.
WV...Heat Advisory from 11 AM to 8 PM EDT Sunday for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPBHazardous weather outlook, Jul 23, 3:05 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
405 PM EDT Sat Jul 23 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-242015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
northeast and southern Maryland, including the city of Baltimore,
the District of Columbia, parts of eastern Virginia, and
northeastern Virginia. Heat index values of near 105 degrees are
expected late Sunday morning through early Sunday evening.
Heat index values of 100 to 105 degrees are possible again during
the afternoon hours of Monday.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-242015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect through 900 PM EDT this
evening west of the Blue Ridge Mountains. A line of storms has the
potential to produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
central Maryland, parts of northern and central Virginia, the
eastern West Virginia Panhandle, and the central Blue Ridge. Heat
index values of 100 to 105 degrees are expected late Sunday
morning through early Sunday evening.
Heat index values of 100 to 105 degrees are possible again during
the afternoon hours of Monday.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-242015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect through 900 PM EDT this
evening west of the Blue Ridge Mountains. A line of storms has the
potential to produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
western Maryland and parts of eastern West Virginia. Heat index
values of near 100 degrees are expected late Sunday morning
through early Sunday evening.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 5:05 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG SPRINGFIELD 39.45N 78.69W
07/23/2022 HAMPSHIRE WV PUBLIC
TWO TREES BLEW DOWN ON SPRINGFIELD PIKE NEAR MAGNOLIA
PL.
&&
EVENT NUMBER LWX2204499
CASLocal storm report, Jul 23, 5:17 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 2 W MCNEILL 39.14N 78.95W
07/23/2022 HARDY WV 911 CALL CENTER
FEW TREES DOWN NEAR INTERSECTION OF OLD FIELDS RD AND
US RT 220
&&
EVENT NUMBER LWX2204500
KLWLocal storm report, Jul 23, 5:19 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 WSW MCNEILL 39.13N 78.95W
07/23/2022 HARDY WV 911 CALL CENTER
SEVERAL TREES DOWN NEAR INTERSECTION OF REYNOLDS GAP RD
AND US RT 220
&&
EVENT NUMBER LWX2204501
KLWLocal storm report, Jul 23, 5:20 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG MCNEILL 39.14N 78.91W
07/23/2022 HARDY WV 911 CALL CENTER
LARGE TREE DOWN ALONG TROUGH RD AND CLOVER DR.
&&
EVENT NUMBER LWX2204502
KLWLocal storm report, Jul 23, 5:24 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 S FRANKLIN 38.62N 79.33W
07/23/2022 PENDLETON WV TRAINED SPOTTER
A TREE BLEW DOWN AT A RESIDENCE 2 MI SOUTH OF FRANKLIN.
&&
EVENT NUMBER LWX2204503
CASLocal storm report, Jul 23, 5:33 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG 3 ESE HANCOCK 39.69N 78.12W
07/23/2022 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN ON I-70 NEAR MILLSTONE ROAD.
&&
EVENT NUMBER LWX2204504
CPB